Pennsylvania, 2023

Flash Flood in Pennsylvania, July 27, 2023

July 27, 2023 · NWS BGM · 1 event in 1 county or zone

A small scale thunderstorm system brought a line of heavy rain-producing thunderstorms through Northeastern Pennsylvania. These storms contained torrential rainfall which led to isolated areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A small scale thunderstorm system brought a line of heavy rain-producing thunderstorms through Northeastern Pennsylvania. These storms contained torrential rainfall which led to isolated areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 3:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 3:02 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
402 PM EDT Thu Jul 27 2023

.SYNOPSIS...
Very warm and humid conditions this afternoon will be
accompanied by scattered showers and thunderstorms, some strong
to severe. Hot and humid weather continues for Friday, but a
cold front will bring some relief for the upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
400 PM Update:

As expected, thunderstorms have developed across Northeast PA
and the southern Catskills with a shortwave moving through,
combined with enough shear and instability. Some of these storms
have been severe with damaging winds. A Severe Thunderstorm
Watch remains in effect for those areas until 8PM.

Showers and thunderstorms quickly diminish this evening with the
shortwave moving away and high pressure moving into the area.
With plenty of low level moisture in place, patchy fog is
expected, especially in the valleys. Low temperatures are
expected to be in the 60s.

While Friday will be a dry day with plenty of sunshine, it will
be quite hot and humid. High temperatures are expected to be in
the upper 80s to mid 90s for the majority of the area. This,
combined with dew points in the upper 60s to near 70 will result
in heat indices in the 90s to near 100 degrees. Heat Advisories
were expanded to include the rest of Northeast PA and Central
NY, with the exception being Wayne and Pike counties in
Northeast PA (criteria is higher in PA compared to NY; 100 heat
indices instead of 95). The highest temperatures and heat
indices will be found in the valleys.

Friday night, a cold front will approach the area, which will
re-introduce showers and thunderstorms to the forecast. The
greatest chance will be west of I-81 after midnight. Locally
heavy rainfall will be possible with elevated PWATs. Lows are
expected to be in the upper 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
255 PM Update...

After hot, humid, and dry conditions Friday, a cold front will
move through the area beginning overnight Friday and into
Saturday. With this front, rounds of showers and chances for
storms expected for the majority of the area. There isn't too
much instability, so if any storms were to develop, they'll
likely be pulse-like storms in nature. Though, with deep warm
cloud layers and PWATs approaching 1.7 to 1.9 inches, the
aforementioned rounds of showers could produce localized flash
flooding. Additionally, gusty northwest winds can be expected
throughout the day.

As this front moves through, the dry and cooler air mass behind
it will drop temperatures into the mid- to high-70s for the
majority of the area. High temperatures for NE PA will likely
peak in the morning to early afternoon timeframe (in the low- to
high-80s) before the front moves through later that afternoon to
cool down those temperatures. For Sunday, dry conditions and
warm temperatures in the mid- to high-70s expected.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
255 PM Update...

As we head into next week, guidance is attempting to push a weak
shortwave into the area Monday from a longwave trough positioned
far north into Canada. This trough will be the main driver of
any weather we get here for next week. After the small, weak
shortwave comes through Monday, the aforementioned longwave
trough will move eastward, and high pressure begins to build in
through the week, keeping our region fairly dry. Though,
afternoon diurnally-driven showers could still be possible
through the week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms will impact some of the
terminals this afternoon. In any of these showers or storms,
brief restrictions will be possible. Greatest chance of thunder
will be at KBGM and KAVP, and possibly KITH and this is where
TEMPO groups for thunder were added. These will be amended if
necessary. Patchy fog tonight may cause restrictions at KRME,
KBGM, and especially KELM. Otherwise, mainly VFR conditions are
expected tonight through Friday early afternoon.

Outlook...

Friday afternoon...Mainly VFR.

Friday night into Saturday...Chance of thunderstorms and
associated occasional restrictions.

Sunday through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from noon to 8 PM EDT Friday for PAZ038-039-043.
     Heat Advisory until 8 PM EDT Friday for PAZ044-047.
NY...Heat Advisory from noon to 8 PM EDT Friday for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...KL
LONG TERM...KL
AVIATION...BJG
Hazardous weather outlook, Jul 27, 3:56 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
456 PM EDT Thu Jul 27 2023

PAZ040-048-072-282100-
Northern Wayne-Pike-Southern Wayne-
456 PM EDT Thu Jul 27 2023

...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and humid conditions are expected Friday. Heat index values
will likely reach the mid to upper 90s in most areas, with near 100
possible in the urban corridors. Continue to monitor for future
updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-282100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
456 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-282100-
Lackawanna-Luzerne-
456 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ062-PAZ043-282100-
Sullivan-Wyoming-
456 PM EDT Thu Jul 27 2023

...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jul 27, 2:16 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
316 PM EDT Thu Jul 27 2023

NYZ062-271945-
Sullivan NY-
316 PM EDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northeastern
Sullivan County through 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahamsville, or 9 miles northeast of Liberty, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Neversink, White Sulphur Springs, Parksville, Loch
Sheldrake, Grahamsville, Willowemoc, Livingston Manor, Bradley and
Hasbrouck.

This includes the following highway exits...
 Interstate 86/Route 17 between 97 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4184 7448 4175 7457 4178 7487 4199 7478
      4199 7470 4188 7446
TIME...MOT...LOC 1916Z 271DEG 26KT 4185 7458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJM
Local storm report, Jul 27, 3:15 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
415 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     1 N Simpson             41.60N 75.48W
07/27/2023                   Lackawanna         PA   911 Call Center

            Multiple trees down.

&&
Local storm report, Jul 27, 3:26 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
426 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Tstm Wnd Dmg     1 E Neversink           41.82N 74.63W
07/27/2023                   Sullivan           NY   911 Call Center

            Trees and wires down on road via county
            dispatch. Time estimated from radar.

&&
Local storm report, Jul 27, 3:30 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
430 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Dmg     2 SSE Grahamsville      41.83N 74.55W
07/27/2023                   Sullivan           NY   911 Call Center

            Trees and wires burning via county dispatch.
            Time estimated from radar.

&&
Local storm report, Jul 27, 4:02 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
502 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Tstm Wnd Dmg     1 WNW Rock Hill         41.64N 74.62W
07/27/2023                   Sullivan           NY   911 Call Center

            Trees and wires burning on property via
            county dispatch. Time estimated from radar.

&&
Local storm report, Jul 27, 4:08 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
508 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     Blakely                 41.49N 75.59W
07/27/2023                   Lackawanna         PA   911 Call Center

            Wires down.

&&

The radar

The Binghamton radar (KBGM), 88 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
July 27, 4:10 PM EST to 6:00 PM EST
Where
Lackawanna County, 0.49 mi E of Jessup to 0.68 mi SE of Blakely
Cause
Heavy Rain
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
41.470, -75.561

Flooding occurred on Hill Street in Jessup. Reports indicated that 2 to 3 feet of water on the road had disabled a vehicle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120789.